Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Sioux Falls, SD

June 11, 2008Buena Vista County, Cherokee County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2008, 6:37 PM CDT for Buena Vista County, Cherokee County, Ida County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 6:37 PM CDT (23:37 UTC)
Expired
Jun 11, 2008, 7:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA

The radar

The Omaha radar (KOAX), 158 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:52 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
862 m²/s²
Significant tornado parameter
4.9
Supercell composite
43.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 112338
SVRFSD
IAC021-035-093-120015-
/O.NEW.KFSD.SV.W.0111.080611T2337Z-080612T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA
  NORTHERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 715 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 70 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
  NORTH OF HOLSTEIN   TO 5 MILES WEST OF HOLSTEIN...OR ALONG A LINE
  EXTENDING FROM 18 MILES WEST OF STORM LAKE TO 13 MILES NORTHWEST
  OF IDA GROVE...MOVING EAST AT 31 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLSTEIN AROUND 645 PM CDT...
  GALVA AROUND 655 PM CDT...
  ALTA AROUND 700 PM CDT...
  TRUESDALE...STORM LAKE...LAKESIDE AROUND 710 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4256 9510 4255 9539 4249 9538 4247 9533
      4240 9533 4246 9568 4248 9568 4248 9575
      4257 9568 4275 9536 4277 9501
TIME...MOT...LOC 2337Z 267DEG 27KT 4265 9552 4249 9561

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:45 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 11, 3:45 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT WED JUN 11 2008

.DISCUSSION...
ALL EYES ON THE LATE AFTERNOON AND EARLY EVENING SEVERE STORM AND
FLOOD THREAT. THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE SFC COLD
FRONT...WHICH AS OF MID AFTERNOON RESIDED ACROSS THE JAMES VALLEY
AND SHIFTING E. MAIN SEVERE THREAT REMAINS NEAR AND E OF I29 AND S
OF I90...HOWEVER...THAT DOES NOT EXCLUDE AREAS IN SW MN N OF I90.
LARGE HAIL TO THE SIZE OF TENNIS BALL...70+ MPH WINDS...HEAVY RAIN
...AND TORNADOES ARE ALL POSSIBLE. WARM MOIST AIR INFILTRATING THE
AREA THIS AFTERNOON WITH DEW POINTS BEGINNING TO APPROACH 70 DEGREES
AND TEMPERATURES PUSHING 80..WITH MUCH COOLER DRIER AIR BEHIND THE
COLD FRONT...SETTING THE STAGE FOR SEVERE WEATHER. SUPERCELLS ARE
LIKELY TO DEVELOP ALONG THE COLD FRONT TOWARDS THE LATER PORTIONS OF
THE AFTERNOON...THEN SHOULD BEGIN TO TRANSITION INTO A LINEAR
CONVECTION DURING THE EVENING HOURS. VIS SAT SHOWING SOME CLEARING E
OF THE COLD FRONT. THIS SHOULD LEND TO ML CAPES IN THE 2000 TO 3000
J/KG THIS EVENING ACROSS NW IA...SUPPORTIVE OF INTENSE UPDRAFTS.
ZERO TO 2 KM VGP VALUES OF .3 TO .5 INDICATE STRONG LOW LEVEL
ROTATION LIKELY WITH THE CHANCE FOR TORNADOES...AND CAN NOT RULE OUT
STRONG LONG LIVED TORNADOES. FLOODING AND FLASH FLOODING IS ALSO A
BIG CONCERN INTO PORTIONS OF NW IA AND SW MN. SOME AREAS IN NW IA
PICKED UP 1 TO 3 INCHES OF RAIN THIS MORNING...ON ALREADY SATURATED
GROUND. EXPECTING ANOTHER WIDESPREAD 1 TO 3 INCHES THIS EVENING IN
THIS AREA...WITH STORMS CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO
2 INCHES OF RAIN.

UPPER LEVEL LOW OVER THE EASTERN DAKOTAS INTO WESTERN MINNESOTA WILL
GRADUALLY SHIFT EAST THROUGHOUT THE DAY ON  THURSDAY. MIXING OF
850-800 MB WILL AID IN RELATIVELY LITTLE CIN BY LATE AFTERNOON WITH
MODEST LAPSE RATES FROM 700-500 MB. LOW LEVEL MOISTURE SHOULD BE
RELATIVELY LIMITED BEHIND THE FRONT...BUT SHOULD RESULT IN ELEVATED
CAPE OF 200-400 J/KG WITH THE GREATEST INSTABILITY ACROSS SOUTHWEST
MINNESOTA CLOSEST TO THE CORE OF THE UPPER LEVEL LOW. WITH THE DRY
LOW LEVELS AND INVERTED V TYPE SOUNDINGS...MAY SEE SOME GUSTY
CONDITIONS FROM ANY CONVECTIVE TOWERS THAT ARE ABLE TO SURVIVE THE
RELATIVELY STRONG SPEED SHEAR ALOFT.

FRIDAY WILL BE A RELATIVELY GOOD MIXING DAY AS WELL...CREATING GUSTY
CONDITIONS ACROSS THE FORECAST AREA. UPPER LEVEL LOW MAKES LITTLE
HEADWAY ON FRIDAY...SO ONCE AGAIN THERE IS A SLIGHT CHANCE OF
DIURNAL CONVECTION IN SOUTHWEST MINNESOTA.

SHORTWAVE FOLLOWING ON THE HEALS OF THE LARGE UPPER LEVEL LOW
APPEARS TO GET SHEARED OUT...WITH THE FIRST CHUNK OF ENERGY MOVING
INTO THE NORTHERN PLAINS ON SATURDAY AFTERNOON AS SECONDARY COLD
FRONT ROTATES AROUND LARGE UPPER LEVEL LOW OVER WESTERN GREAT
LAKES.  MOISTURE IS A LIMITING FACTOR...BUT STILL COULD SEE A FEW
THUNDERSTORMS DEVELOP ACROSS NORTHERN FORECAST AREA.

THE MAIN PIECE OF ENERGY CLIPS NORTHERN PORTIONS OF THE FORECAST
AREA ON SUNDAY...AND COULD SEE ADDITIONAL THUNDERSTORMS AS
ADDITIONAL JET ENERGY MOVES INTO THE AREA.

A DRIER QUIETER PATTERN APPEARS TO SET UP BEHIND THIS SYSTEM...AS AN
UPPER LEVEL RIDGE ATTEMPTS TO BUILD INTO THE NORTHERN PLAINS.  HAVE
MADE LITTLE IN THE WAY OF CHANGES TO THE EXTENDED...DUE TO ONGOING
SEVERE WEATHER.

TEMPERATURES LOOK TO REMAIN AT OR BELOW NORMAL FOR THE NEXT SEVERAL
DAYS...AS NORTHWEST FLOW ALOFT DRAWS COOLER AIR INTO THE REGION.

&&

.AVIATION...
IFR CEILINGS BEHIND A COLD FRONT THIS AFTERNOON AND EARLY THIS
EVENING. DRIER AIR TO SCOUR OUT LOW CLOUDS LATER TONIGHT. CURRENTLY
THE COLD OVER THE JAMES VALLEY WILL PUSH EAST ACROSS MN AND IA
TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD
OF THE COLD FRONT...WITH SOME STORMS PRODUCING STRONG WINDS...HEAVY
RAIN...AND HAIL. STRONG SRLY WINDS ARE LIKELY AHEAD OF THE COLD
FRONT THIS AFTERNOON WITH SFC WINDS OF 30 TO 50 MPH. WINDS TO BECOME
WEST BEHIND THE FRONT AND RELATIVELY LIGHT AFTER MIDNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR
     IAZ002-003-012>014-020>022-031-032.
NE...NONE.

&&

LIEBL/BT
Hazardous weather outlook, Jun 11, 8:46 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 AM CDT WED JUN 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
846 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA THIS MORNING. THESE
STORMS WILL BE CAPABLE A PRODUCING BRIEF HEAVY RAIN AND PEA SIZED
HAIL.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON PORTIONS OF EASTERN
SOUTH DAKOTA BY LATE THIS AFTERNOON...AND PUSH INTO NORTHWEST
IOWA AND SOUTHWEST MINNESOTA EARLY THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE AND CAPABLE OF PRODUCING HAIL TO THE SIZE
OF GOLF BALLS...70 MPH WINDS...AND TORNADOES. THE HIGHEST RISK
FOR SEVERE THUNDERSTORMS WILL GENERALLY BE NEAR AND EAST OF
INTERSTATE 29.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE
WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS
EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY
IN NORTHWEST IOWA.
THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS.

HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY
AND TONIGHT...AND AGGRAVATE RIVER FLOODING MAINLY INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. THE HEAVIEST RAIN IS EXPECTED OVER
PORTIONS OF NORTHWEST IA...MAINLY SOUTH AND EAST OF A LINE FROM
SPENCER TO SIOUX CITY...WHERE RAINFALL AMOUNTS IN EXCESS OF 3
INCHES IS LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, Jun 11, 6:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             PRIMGHAR                43.09N 95.63W
06/11/2008  E0.88 INCH       OBRIEN            IA   BROADCAST MEDIA

&&

SLIEBL
Local storm report, Jun 11, 6:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          7 NE WILMONT            43.84N 95.73W
06/11/2008                   NOBLES             MN   TRAINED SPOTTER

            BUILDING DAMAGE

&&

SLIEBL
Local storm report, Jun 11, 6:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FUNNEL CLOUD     4 S SERGEANT BLUFF      42.34N 96.36W
06/11/2008                   WOODBURY           IA   PUBLIC

&&

SLIEBL
Local storm report, Jun 11, 6:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          3 N FULDA               43.91N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            DEBRIS IN FIELD

&&

SLIEBL
Local storm report, Jun 11, 6:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          2 N FULDA               43.90N 95.60W
06/11/2008                   MURRAY             MN   TRAINED SPOTTER

            MANUFACTURED HOUSE PUSHED OFF FOUNDATION...TREE
            DAMAGE...OUTBUILDINGS DAMAGED

&&

SLIEBL
Local storm report, Jun 11, 6:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 S COTTONWOOD          44.55N 95.67W
06/11/2008  E80 MPH          LYON               MN   EMERGENCY MNGR

&&

SLIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:14 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux16 min
Jun 11, 6:13 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux32 min
Jun 11, 6:42 AM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola33 min
Jun 11, 7:14 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola31 min
Jun 11, 10:22 AM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more5 hr
Jun 11, 3:58 PM CDTTornado WarningFSDPlymouth32 min
Jun 11, 4:57 PM CDTFlash Flood WarningFSDCherokee, O'Brien, Osceola2 hr
Jun 11, 4:57 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux33 min
Jun 11, 5:00 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury45 min
Jun 11, 5:10 PM CDTTornado WarningFSDLyon, Osceola, Sioux35 min
Jun 11, 5:22 PM CDTTornado WarningFSDCherokee, O'Brien, Osceola, Plymouth, Sioux23 min
Jun 11, 5:27 PM CDTTornado WarningFSDCherokee, Plymouth, Woodbury48 min
Jun 11, 5:30 PM CDTFlash Flood WarningFSDCherokee, Plymouth, Woodbury68 min
Jun 11, 5:42 PM CDTTornado WarningFSDOsceola48 min
Jun 11, 5:46 PM CDTTornado WarningFSDCherokee, O'Brien44 min
Jun 11, 6:16 PM CDTTornado WarningFSDCherokee, Ida, Plymouth, Woodbury44 min
Jun 11, 6:22 PM CDTTornado WarningFSDIda, Woodbury38 min
Jun 11, 6:28 PM CDTTornado WarningFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien32 min
Jun 11, 6:48 PM CDTTornado WarningFSDClay, Dickinson42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.